Texas, 2023High Wind in Texas, March 11, 2023
March 11, 2023 · NWS MAF · 2 events in 2 counties and zones
A potent westerly jet streak set up over the southern Rocky Mountains and southern Great Plains causing westerly high winds over the Guadalupe and Delaware Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent westerly jet streak set up over the southern Rocky Mountains and southern Great Plains causing westerly high winds over the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 10, 10:58 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Mar 10, 10:58 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1058 PM CST Fri Mar 10 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 230 PM CST Fri Mar 10 2023
WV imagery shows zonal flow aloft this afternoon over West Texas and
Southeast New Mexico. A stratus deck over the lower terrain has
been eroding all morning/this afternoon, and will result in below-
normal highs over the eastern half of the CWA. Surface observations
indicate return flow has resumed, but this won't be enough to
overcome lack of insolation in areas of stratus to make much
difference in lower temperatures.
Tonight, surface flow will continue veering in response to leeside
troughing developing on the Front Range as an upper trough traverses
the Canadian border, to the Rockies by 12Z Saturday. A 40+kt LLJ is
forecast to develop, keeping mixing/elevated winds in play. This
will advect luxuriant Gulf moisture into the region, combining with
plenty of high cloud to keep overnight lows well-above normal. The
NAM develops a mountain wave signature over the Guadalupes by 06Z,
so we've moved up forward the start time for the warning by a few
hours.
The upper trough will move through the area Saturday, and 700mb
height gradients over the mountains tighten up to 60m/140nm. This
will result in high-end advisory winds over the Southeast New Mexico
plains...south to the Davis and Chinati Mountains. Needless to say,
this portends an afternoon of BLDU and fire weather concerns. See
fire weather discussion below for more details. Downslope warming
will push afternoon highs well-above normal...to perhaps the warmest
day so far this year as most areas climb well into the 80s. These
winds will also scour moisture to the east.
A front behind the trough will backdoor the area Saturday night,
making it to the Pecos by 12Z Sunday. Fortunately, this doesn't
look to have much impact on temperatures, which will remain well-
above normal.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 230 PM CST Fri Mar 10 2023
As the weather system that brought strong west winds and fire
weather departs our region on Saturday, a weak cold front pushes
into the region. That front is expected to become stalled near the
Pecos River Valley Sunday afternoon. Temperatures remain a little
cooler behind this front with highs in the 60s and low 70s compared
to upper 70s and 80s on the other side of the front. A reinforcing
shot of cold air pushes the cold front up against the higher terrain
on Monday. A very similar temperature differential to Sunday is
forecast for either side of the front. A shortwave trough embedded
in the quasi-zonal flow approaches the region early Tuesday. This
trough brings the return of southerly return flow to the region.
Models differ on the strength of this trough as it moves across our
area. The GFS digs the trough, bringing more widespread
precipitation, while the ECMWF solution keeps the wave more open
with little precipitation. After this weak wave passes, mid-level
ridging develops across the Front Range. Widespread 80s are expected
Wednesday ahead of our next system. Models are in good agreement of
a large trough moving into the Great Plains on Thursday but differ
substantially on its evolution. Increasing rain chances and cooler
temperatures appear likely but the degree of either remains
uncertain. NBM 1D viewer for Midland exhibits a very large spread of
solutions at this time. Hopefully, confidence increases as we head
into the first half of next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1054 PM CST Fri Mar 10 2023
Winds have relaxed at most terminals though MAF is still holding
onto some stronger winds around 15 kts. This looks to help fend
off most fog development, have backed off of mention of fog in
TAFs except INK where confidence is highest. Still may see some
patchy fog at PEQ, HOB, and MAF, but will amend as necessary.
Winds continue to veer throughout the night, becoming westerly for
tomorrow afternoon and much stronger. Strong winds carry through
much of the afternoon hours with gusts 30-40 kts.
&&
.FIRE WEATHER...
Issued at 230 PM CST Fri Mar 10 2023
A Red Flag Warning has been issued for the western half of the
region Saturday afternoon. ERCs have improved slightly due to a few
mornings of return flow and fog but remain largely within the 50th-
69th percentile class. Strong west winds develop by late morning,
especially across the higher elevations and adjacent plains with low
teens minimum relative humidity expected. Widespread critical RFTIs
develop during the mid-afternoon across the aforementioned area,
resulting in several hours of red flag conditions. A cold front
moves into the region on Sunday as winds slacken, largely ending
fire weather concerns for the time being.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 53 87 48 / 0 0 0 0
Carlsbad 71 52 83 49 / 0 0 0 0
Dryden 71 54 92 58 / 40 0 0 0
Fort Stockton 80 56 87 57 / 20 0 0 0
Guadalupe Pass 75 53 74 50 / 0 0 0 0
Hobbs 70 48 83 46 / 0 0 0 0
Marfa 78 44 79 45 / 0 0 0 0
Midland Intl Airport 69 53 85 51 / 0 0 0 0
Odessa 69 54 85 52 / 0 0 0 0
Wink 71 48 86 51 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CDT /10 AM MDT/ Sunday for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
Red Flag Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
MST/ Saturday for Andrews-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Eastern Culberson County-Ector-Gaines-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Loving-Lower Brewster County-Marfa Plateau-Pecos-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Wind Advisory from 7 AM to 7 PM CST Saturday for Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
Culberson County-Loving-Marfa Plateau-Reeves County Plains-
Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Warning until 10 AM MDT Sunday for Guadalupe Mountains
of Eddy County.
Red Flag Warning from 10 AM to 6 PM MST Saturday for Chaves
Plains-Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory from 6 AM to 6 PM MST Saturday for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
&&
SHORT TERM...44
LONG TERM....91
AVIATION...16Hazardous weather outlook, Mar 10, 2:05 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CST Fri Mar 10 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CST Fri Mar 10 2023 /105 PM MST Fri Mar 10 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
A High Wind Warning is in effect beginning late this evening for the
Guadalupe and Delaware Mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A High Wind Warning is in effect through late Sunday morning for the
Guadalupe and Delaware Mountains.
A Wind Advisory is in effect Saturday for the Southeast New Mexico
plains and much of West Texas to the south.
A Red Flag Warning is in effect Saturday morning through Saturday
evening for Southeast New Mexico and most of West Texas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- March 11, 1:55 AM CST to 2:53 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 11, 3:38 AM CST to 11:59 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Utah, March 11 to 15, 20232 deaths · 1 injured · 1 event
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090255, 1090254.